Journal of Family Medicine and Primary Care

LETTER TO EDITOR
Year
: 2014  |  Volume : 3  |  Issue : 4  |  Page : 475--476

Acute bilateral leg edema due to levofloxacin


Beuy Joob1, Viroj Wiwanitkit2,  
1 Sanitation 1 Medical Academic Center, Bangkok
2 Hainan Medical University, Haikou, Hainan Province, China; Faculty of Medicine, University of Nis, Nis, Serbia; Joseph Ayobabalola University, Ikeji Arakeji, Osun State, Nigeria

Correspondence Address:
Beuy Joob
Sanitation 1 Medical Academic Center, Bangkok, Thailand




How to cite this article:
Joob B, Wiwanitkit V. Acute bilateral leg edema due to levofloxacin.J Family Med Prim Care 2014;3:475-476


How to cite this URL:
Joob B, Wiwanitkit V. Acute bilateral leg edema due to levofloxacin. J Family Med Prim Care [serial online] 2014 [cited 2020 Oct 22 ];3:475-476
Available from: https://www.jfmpc.com/text.asp?2014/3/4/475/148158


Full Text

Dear Editor,

Levofloxacin is a new antibiotic that is widely used at present. [1],[2] The drug can effectively penetrate into tissues and fluids and widespread after administration. [1],[2] An important consideration is the adverse effect of levofloxacin. Here, the authors present the experience of a case of an old woman, 64-year-old, who complained with the problem of acute bilateral leg edema after 3 days intake of levofloxacin for management of complicated urinary tract infection. On physical examination, the patient posed swelling feet and thighs. No other skin lesions and problems could be observed. Her blood examination results showed no abnormality of renal and liver function. The physician in charge suspected for the possible adverse effect of levofloxacin and withdrawn the drug. The patient slowly got spontaneous resolution of the leg edema problem within 5 days. In fact, bilateral leg edema is an important uncommon adverse effect of levofloxacin. [3] For diagnosis, Hyman and Cohen noted that "timing" and "resolution" of edema with respect to the administration and termination of levofloxacin was the main clinical clue. [3] In general practice, there are many drugs that can be relating to leg edema (like amlodipine). [4] Stasis is believed to be the main pathomechanism. [4] The practitioner should keep in mind that levofloxacin is another uncommon drug that might induce leg edema.

References

1Saito A. New antimicrobial agent series XLVII: Levofloxacin. Jpn J Antibiot 1994;47:309-32.
2Davis R, Bryson HM. Levofloxacin. A review of its antibacterial activity, pharmacokinetics and therapeutic efficacy. Drugs 1994;47:677-700.
3Hyman DA, Cohen PR. Stasis dermatitis as a complication of recurrent levofloxacin-associated bilateral leg edema. Dermatol Online J 2013;19:20399.
4Gosnell AL, Nedorost ST. Stasis dermatitis as a complication of amlodipine therapy. J Drugs Dermatol 2009;8:135-7.